Alert archive / Iowa / Tornado Warnings in 1999
Tornado Warning 8, NWS La Crosse, WI
NWS La Crosse, WI issued this tornado warning at Jul 20, 1999, 5:06 PM CDT for Chickasaw County, Floyd County, Iowa. It was in force for 69 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 1999, 5:06 PM CDT (22:06 UTC)
- Expired
- Jul 20, 1999, 6:15 PM CDT
- In force
- 69 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Chickasaw County, IA, Floyd County, IA
The radar
The La Crosse radar (KARX), 139 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 5:18 PM CDT | Hail 2.75 | Charles City, IA | |
| Jul 20, 5:20 PM CDT | Thunderstorm Wind 60 | Carrville, IA | |
| Jul 20, 5:20 PM CDT | Hail 1.75 | Charles City, IA | |
| Jul 20, 5:30 PM CDT | Tornado F1 | Carrville, IA | Tornado continued into Chickasaw County. |
| Jul 20, 5:31 PM CDT | Tornado F1 | Nashua, IA | Tornado began in Floyd County |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -335 J/kg
- Mixed-layer LCL
- 695 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 202207 RRA TORLSE IAC037-067-202315- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 506 PM CDT TUE JUL 20 1999 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * TORNADO WARNING FOR... EASTERN FLOYD COUNTY IN NORTHEAST IOWA CHICKASAW COUNTY IN NORTHEAST IOWA * UNTIL 615 PM CDT * AT 500 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO NEAR CHARLES CITY...25 MILES SOUTHEAST OF MASON CITY... MOVING EAST AT 15 MPH. * THE TORNADO WILL BE NEAR... CHARLES CITY AROUND 508 PM BASSETT AROUND 515 PM CHICKASAW AROUND 515 PM IONIA AROUND 520 PM GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! SHEA/THOMPSON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this tornado warning went out at Jul 20, 3:30 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 20, 3:30 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 330 PM CDT TUE JUL 20 1999 MAIN CONCERNS ARE CONVECTION OVERNIGHT...AND POSITION OF WARM FRONT TOMORROW. LATEST SURFACE ANALYSIS HAS THE WARM FRONT FROM JUST NORTH OF DVN TO JUST SOUTH OF ALO TO WEST OF MCW. LAPS CAPE VALUES ACROSS SOUTHERN HALF OF FORECAST AREA 2000 TO 2500 WITH VALUES TO 6900 JUST SOUTH OF THE FRONT. HODOGRAPHS FROM THE AREA SHOW ONLY A LITTLE DIRECTIONAL SHEAR...BUT FAIRLY GOOD LENGTH. FLASH FLOOD GUIDANCE VERY LOW WITH INCH OR LESS 6 HOUR VALUES IN SEVERAL COUNTIES. GUIDANCE IS A BIT HIGHER IN TAYLOR AND CLARK COUNTIES IN WISCONSIN. WATER VAPOR IMAGERY SHOWS A COUPLE OF SHORT WAVES COMING AROUND THE RIDGE...THE FIRST A SUBTLE FEATURE IN SOUTHERN MINNESOTA MOVING EAST...AND THE SECOND SHORT WAVE WAS LOCATED IN SOUTHERN NEBRASKA AND WAS MOVING TOWARDS THE NORTH NORTHEAST. EXAMINING THE 12Z ETA/NGM RUNS...PREFER THE ETA SOLUTION. NGM APPEARS TO TAKE PRECIPITATION AND FORCING TO THE EAST TOO QUICKLY. ETA CAPE FIELDS APPEAR TOO LOW...BUT MODIFYING FORECAST SOUNDINGS TO EXPECTED SURFACE CONDITIONS PRODUCE MORE REASONABLE VALUES. PRECIPITABLE WATER VALUES HIGH OVERNIGHT BETWEEN 1.75 AND 2.00 INCHES. BOTH ETA AND NGM FORECAST THE WARM FRONT TO SLOWLY MOVE TO THE NORTH PERHAPS REACHING THE MINNESOTA/IOWA BORDER LATE TONIGHT. SOUTHWEST FLOW CONTINUES TO PUSH THE WARM FRONT TO THE NORTH TO THE NORTHEAST OF THE FORECAST AREA BY 22/00Z. FORECAST SOUNDINGS INDICATE THE CAP WILL INCREASE WEDNESDAY AS WARM AIR ADVECTION CONTINUES. ETA/NGM BOTH FORECAST RELATIVE HUMIDITY VALUES TO DROP OFF TO 50 PERCENT OR LESS BELOW 250 MB BY 22/00Z. GIVEN FLASH FLOOD GUIDANCE AND POTENTIAL FOR HEAVY RAINFALL WILL KEEP THE FLASH FLOOD WATCH GOING THROUGH TONIGHT. CONVECTION MAY BE SEVERE THIS EVENING ESPECIALLY ACROSS SOUTHERN COUNTIES AS INSTABILITY RAPIDLY INCREASES. STILL A QUESTION OF WHERE THE WARM FRONT WILL BE WEDNESDAY AFTERNOON. POSSIBILITY OF OVERNIGHT CONVECTION SUPPRESSING THE FRONT FURTHER SOUTH THAN MODELS FORECAST...THEREFORE WILL LEAVE A LOW POP IN FORECAST. IN THE EXTENDED RIDGE SHOULD BUILD ACROSS THE UPPER MISSISSIPPI RIVER VALLEY AND SHOULD BRING HOT AND HUMID CONDITIONS. COORDINATED WITH DVN/MPX/MKX/GRB. .LSE...FLASH FLOOD WATCH...TONIGHT...MNZ079-086>088-094>096-IAZ008>011-018- 019-029-030-WIZ032>034-041>044-053>055-061. NELSON
In the hours before
Special weather statement, Jul 20, 11:50 AM CDT, 5 hours 16 minutes before
IAC005-037-043-065-067-089-131-199-MNC039-045-055-099-109-157-169- WIC001-011-019-023-043-053-057-063-081-103-119-121-123-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1150 AM CDT TUE JUL 20 1999 ...HEAVY RAINS AND FLASH FLOODING POSSIBLE THIS AFTERNOON AND TONIGHT...ALONG WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... LATE THIS MORNING A WARM FRONT WAS LOCATED ACROSS NORTHERN IOWA INTO NORTHERN ILLINOIS. A MOISTURE-LADEN TROPICAL AIRMASS WAS FLOWING NORTH THROUGH THE CENTRAL PLAINS AND INTO UPPER MIDWEST. AS THIS AIRMASS RUNS INTO THE WARM FRONT THIS AFTERNOON AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS...WITH THE POTENTIAL TO PRODUCE HEAVY RAINS...ARE EXPECTED TO DEVELOP ALONG AND NORTH OF THE FRONT. ADDITIONAL HEAVY RAINFALL ON THE SATURATED OR NEARLY SATURATED SOILS ACROSS THE AREA HAS THE POTENTIAL TO PRODUCE SIGNIFICANT AND RAPID RUNOFF...WITH AN INCREASED THREAT OF FLASH FLOODING. THIS IS ESPECIALLY TRUE FOR PORTIONS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA ALONG AND WEST OF A ROCHESTER TO DECORAH TO OELWEIN LINE. IN ADDITION TO THE FLOODING POTENTIAL...THE STORM PREDICTION CENTER HAS INDICATED THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER NORTHEAST IOWA...SOUTHWEST MINNESOTA AND MUCH OF SOUTHWEST WISCONSIN. STRONG HEATING SOUTH OF THE WARM FRONT COUPLED WITH DEWPOINTS IN THE 70S...WILL RESULT IN A VERY USTABLE AIRMASS JUST SOUTH OF THE AREA BY MID AFTERNOON. THUNDERSTORMS ARE EXPECTED TO FIRE IN THE CONVERGENCE AREA ALONG THE FRONT THIS AFTERNOON. A FEW OF THE STORMS LATER THIS AFTERNOON AND EVENING MAY REACH SEVERE LIMITS...PRODUCING LARGE HAIL AND DAMAGING WINDS. THE MAIN SEVERE WEATHER THREAT TIME APPEARS TO BE BETWEEN 4 PM AND 10 PM. STORM SPOTTER ACTIVATION MAY BE REQUIRED FROM THIS AFTERNOON THROUGH THE LATE EVENING HOURS. RRS
Special weather statement, Jul 20, 11:50 AM CDT, 5 hours 16 minutes before
IAC005-037-043-065-067-089-131-199-MNC039-045-055-099-109-157-169- WIC001-011-019-023-043-053-057-063-081-103-119-121-123-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1150 AM CDT TUE JUL 20 1999 ...HEAVY RAINS AND FLASH FLOODING POSSIBLE THIS AFTERNOON AND TONIGHT...ALONG WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... LATE THIS MORNING A WARM FRONT WAS LOCATED ACROSS NORTHERN IOWA INTO NORTHERN ILLINOIS. A MOISTURE-LADEN TROPICAL AIRMASS WAS FLOWING NORTH THROUGH THE CENTRAL PLAINS AND INTO UPPER MIDWEST. AS THIS AIRMASS RUNS INTO THE WARM FRONT THIS AFTERNOON AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS...WITH THE POTENTIAL TO PRODUCE HEAVY RAINS...ARE EXPECTED TO DEVELOP ALONG AND NORTH OF THE FRONT. ADDITIONAL HEAVY RAINFALL ON THE SATURATED OR NEARLY SATURATED SOILS ACROSS THE AREA HAS THE POTENTIAL TO PRODUCE SIGNIFICANT AND RAPID RUNOFF...WITH AN INCREASED THREAT OF FLASH FLOODING. THIS IS ESPECIALLY TRUE FOR PORTIONS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA ALONG AND WEST OF A ROCHESTER TO DECORAH TO OELWEIN LINE. IN ADDITION TO THE FLOODING POTENTIAL...THE STORM PREDICTION CENTER HAS INDICATED THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER NORTHEAST IOWA...SOUTHWEST MINNESOTA AND MUCH OF SOUTHWEST WISCONSIN. STRONG HEATING SOUTH OF THE WARM FRONT COUPLED WITH DEWPOINTS IN THE 70S...WILL RESULT IN A VERY USTABLE AIRMASS JUST SOUTH OF THE AREA BY MID AFTERNOON. THUNDERSTORMS ARE EXPECTED TO FIRE IN THE CONVERGENCE AREA ALONG THE FRONT THIS AFTERNOON. A FEW OF THE STORMS LATER THIS AFTERNOON AND EVENING MAY REACH SEVERE LIMITS...PRODUCING LARGE HAIL AND DAMAGING WINDS. THE MAIN SEVERE WEATHER THREAT TIME APPEARS TO BE BETWEEN 4 PM AND 10 PM. STORM SPOTTER ACTIVATION MAY BE REQUIRED FROM THIS AFTERNOON THROUGH THE LATE EVENING HOURS. RRS
Local storm report, Jul 20, 12:13 PM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1213 PM CDT TUE JUL 20 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 AM ADAMS MN FLOODING
07/20/99 MOWER CITY ROADS FLOODED.
OFFICIALS SANDBAGGED AND
SET UP ROAD BLOCKS ON
COUNTY ROADS 7 AND 4.
1015 AM PRESTON MN FLOODING
07/20/99 FILLMORE FLOODING ACROSS CITY ROADS.
1015 AM COUNTYWIDE MN FLOODING
07/20/99 FILLMORE FLASH FLOODING IN
FORESTVILLE STATE PARK.
MAIN ROAD THROUGH PARK
FLOODED BRIEFLY. COUNTY
ROADS 5 AND 11 FLOODED WITH
DEBRIS ACROSS THEM. HIGHWAY
63 FLOODED NEAR SPRING
VALLEY.
GUYER/RIECKLocal storm report, Jul 20, 12:13 PM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1213 PM CDT TUE JUL 20 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 AM ADAMS MN FLOODING
07/20/99 MOWER CITY ROADS FLOODED.
OFFICIALS SANDBAGGED AND
SET UP ROAD BLOCKS ON
COUNTY ROADS 7 AND 4.
1015 AM PRESTON MN FLOODING
07/20/99 FILLMORE FLOODING ACROSS CITY ROADS.
1015 AM COUNTYWIDE MN FLOODING
07/20/99 FILLMORE FLASH FLOODING IN
FORESTVILLE STATE PARK.
MAIN ROAD THROUGH PARK
FLOODED BRIEFLY. COUNTY
ROADS 5 AND 11 FLOODED WITH
DEBRIS ACROSS THEM. HIGHWAY
63 FLOODED NEAR SPRING
VALLEY.
GUYER/RIECKThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 4:38 PM CDT | Flash Flood Warning | ARX | Floyd | 67 min |
| Jul 20, 4:38 PM CDT | Severe Thunderstorm Warning | ARX | Floyd | 67 min |
| Jul 20, 4:55 PM CDT | Flash Flood Warning | ARX | Chickasaw, Floyd | 3 hr |
| Jul 20, 5:59 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 61 min |
| Jul 20, 6:15 PM CDT | Flash Flood Warning | ARX | Howard, Mitchell | 3 hr |
| Jul 20, 6:25 PM CDT | Tornado Warning | ARX | Chickasaw | 50 min |
| Jul 20, 6:40 PM CDT | Severe Thunderstorm Warning | ARX | Mitchell | 60 min |
Nearby
Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.